LA Weight Loss - Splenda & Side Affects?




View Full Version : Splenda & Side Affects?


evilwomaniamshe
10-12-2007, 12:28 AM
I've Been Having Stomach Aches/pains On & Off On My Right Side For Several Months Now, Hip Level Then Towards Pelvis. I Have Had Numerous Tests At The Dr. For Ultrasounds Of My Tummy, Gallbladder, Appendix, Ovaries Etc. & Every Test Checks Out Normal, Yet The Pains Are Still A Mystery...
Big Sigh...

I Use Splenda Daily In Foods & Drinks & I Am Thinking This May Be The Problem. I Eat Yogurt With Splenda In It, Hot Tea, Hot Chocolate, Diet Pop, Plus I Use It In My Cereal & Oatmeal Daily Too. I Am Wondering If This Is The Cause Of My Pain, Which Is Actually A Dull Ache... Anybody Else Have Problems Like This? I Am Going To Go Splenda Free For Several Weeks & See If This Is My Problem..


Azure
10-12-2007, 01:31 AM
I haven't personally had problems with Splenda (or any artificial sweeteners), but I do know that some people have bad reactions to different kinds of artificial sweetener. It seems pretty individual. I think your plan of going off Splenda for a few weeks is a sound plan.

Suzanne 3FC
10-12-2007, 01:43 AM
ME! I've had problems with pains in that area, too, for a couple of years :?: I quit using Splenda and I think it helped, but I also switched to a mainly whole foods diet and avoid as many food additives as possible. I use organic agave nectar as a sweetener, or I use real sugar because I consider it the lesser of evils. I mainly avoid sweets and have retrained my taste buds so I no longer need to sweeten my coffee or tea. Otherwise, agave nectar is great in oatmeal and yogurt.

I agree that it's a good idea to give up the Splenda and see what happens. It may take a month or more to get it completely out of your system and see an improvement. If that doesn't take care of it, you could exclude other items that contain artificial ingredients.

Good luck, and please keep us updated!


mandalinn82
10-12-2007, 01:53 AM
I agree with giving up the Splenda and seeing what happens. I have problems with other artificial sweeteners and no problem with the Splenda, but everyone reacts differently. Giving it up for a month or so can't hurt, and may help you resolve the symptoms you're having. For me, aspartame and saccharin both make me really nauseous, give me migraines, and sometimes give me hives or itchy skin, so I know reactions that are unheard of in other folks (like my partner the Diet Coke addict) can happen in some!

I know some people are sensitive to Splenda and other people aren't. Give it a try and see what happens! I hope you resolve your problems soon.

pamatga
10-12-2007, 08:03 AM
:smug:Did you ask your doctors if they thought it could be your use of Splenda? I know that Splenda has been thoroughly researched and many diabetics rely on using it both in cooking and in foods. I have a Splenda cookbook written by a woman whose daughter is diabetic. As far as I know, there have been no known or reported side effects. I read and watch the health journals for these kinds of announcements.

It is possible you could have developed a sensitivity to Splenda. Did you have any blood work done while you were having all of these other tests done? Like anything else in life, sometimes too much of anything is not a good thing.

Follow your intuition and don't stop looking for answers.

aphil
10-12-2007, 09:58 AM
I would mention this to your doctor as well...

In your tests, were you tested for a urinary tract infection/bladder infection? Sometimes when I get one, I get pains down my side as well.

Amarantha2
10-12-2007, 10:31 AM
I used to be dead set against Splenda but have been using it for a year with no bad effects except I think it triggers a desire to eat eat eat. I've never heard of any side effects such as you mention but everyone is different and going Splenda free couldn't hurt.

That said, I personally wouldn't sit around and try to second guess my body when an unusual pain such as you describe appears and persists. I'd go see my physician as soon as I could get in.

You really need to ask medical questions of a doctor, face-to-face.

EDITED: I reread your post and not sure why I didn't notice that you said you've gone the medical route with tests, etc., but personally, I'd go back and tell the doctor again that you still have the symptoms. If you don't get a real answer, you need a second opinion, or a third or whatever.

ImpalaHoarder
10-15-2007, 11:53 PM
The long term effects of Splenda aren't really well understood. I hear there hasn't been enough research done yet to determine whether it affects cancer rates. Studies have shown that it triggers hunger, though.

Lyria
10-16-2007, 09:18 PM
This might be a strange question but do you have varicose veins at all?

My mum suffered terribly from varicose veins and a few years ago started having pains such as you described on the right side near the hip/pelvis. The doctors were utterly stumped...couldn't figure it out.

Then one day she went to a specialist to see about having something about the veins and lo and behold guess what turned up?

She had a blocked/non functional vein (a main one) just where that pain you describe is. It was what was causing the varicose veins to form in her lower legs and all that associated pain BUT it was also the source of the pain in her side.

Even if you don't have varicose veins perhaps it may be something you would like to have looked at.

As a side note my mum is a very healthy eater - always has been - has never been over about 130 pounds even when pregnant (she's 5'7) and has never touched an artificial sweetener in her life.

Karma27
10-17-2007, 05:18 AM
I've Been Having Stomach Aches/pains On & Off On My Right Side For Several Months Now, Hip Level Then Towards Pelvis. I Have Had Numerous Tests At The Dr. For Ultrasounds Of My Tummy, Gallbladder, Appendix, Ovaries Etc. & Every Test Checks Out Normal, Yet The Pains Are Still A Mystery...
Big Sigh...

I Use Splenda Daily In Foods & Drinks & I Am Thinking This May Be The Problem. I Eat Yogurt With Splenda In It, Hot Tea, Hot Chocolate, Diet Pop, Plus I Use It In My Cereal & Oatmeal Daily Too. I Am Wondering If This Is The Cause Of My Pain, Which Is Actually A Dull Ache... Anybody Else Have Problems Like This? I Am Going To Go Splenda Free For Several Weeks & See If This Is My Problem..

You are certainly not alone, I was just getting ready to post the thread with the same topic. I have had pain and other problems since I started using Splenda. I don't know if its the culprit but its the only thing I'm doing different.
I am going to stop using it for awhile also and see if that works.
Hopefully we will have some luck. Keep us posted.

aphil
10-17-2007, 09:19 AM
It is a little more expensive, but I would recommend trying Stevia. It comes in many forms (liquid, little packets, etc.) but it isn't artificial. It is an all natural sweetener like sugar, and comes from a plant. It simply doesn't have the calories of sugar-and no side effects for most. They sell it in the health food sections, or in health food stores, or GNC.

evilwomaniamshe
10-17-2007, 10:56 AM
Thanks for all your replies. Karma- if you do a hit online, I googled splenda and stomach pains and there was over 74,000 articles to read with people having the same problems like myself. Coincidence,..........I think NOT!!!! I was blown away by how many people are suffering with even worse symptoms.

Interesting to read that splenda is made from chlorine and it is toxic to our bodies. I have been using splenda religiously for 4 years, without any problems, but then the aches and pains started and persisted. When all the tests came back normal, I decided to quit splenda and all other artificial sweeteners, and see what happens, I has been about 7 days in and so far so good, it seems as if my pains are starting to subside. I am sure it will take a while to completely leave my system.

There are many lawsuits I read online too because of splenda and its side effects, who knew????? Certainly not me, I thought it was so safe, but obviously it is not.....

I switched over to honey nowadays o sweeten my life now.. I have looked for agave nectar but I could not find it in my healthstore, so I am sticking with a lil bit of honey.

Karma27
10-18-2007, 01:28 AM
I read your reply and googled Splenda to see for myself and wow!
I am officially off the stuff. I am going to the health food store tomorrow and trying the Stevia aphil recommended ( thanks :hug:) and some Agave syrup.
I used Agave before and liked it. This will be money well spent if for no other reason than to give me peace of mind.

mandalinn82
10-18-2007, 01:48 AM
Glad you figured out what the problem for you was! Everyone is sensitive to different things, even if they work for other people.

Azure
10-20-2007, 06:49 PM
Karma-- I just bought some Stevia a few days ago in the liquid drop form. Zero calories and carbs seems like a good deal to me :D I've used it in regular iced tea and various herbal teas and really dig it! I'd go slowly at first and experiment with one drop at a time until you find how sweet you like it--this stuff's powerfully sweet and I guess too much in a drink leaves a bitter taste (but if you find the right threshold for you, it just tastes sweet).

silverfox
10-25-2007, 03:16 AM
I gave up all artificial sweeteners years ago after hearing/reading too many bad things. Something about sugars created in a lab that contain chlorine (bleach? yuck!), and "sugars" that started out as insect & rodent poisons just dosen't sound too healthy to me. I've been using honey and evaporated cane juice since then, but I think I might give stevia a try.